This case involves a female patient who underwent cardiac catheterization in order to perform an angioplasty. Before the treatment was performed, the patient had been on a longstanding regimen of the anti-coagulation drug coumadin. Immediately prior to undergoing the procedure, the patient had been switched to Heparin, a shorter-acting anticoagulant in order to “bridge” the gap between her cessation of coumadin for the procedure. Several weeks after this procedure, the patient was scheduled to undergo surgery to repair a malfunctioning heart valve. During standard pre-operative testing, it was discovered that the patient’s PTT and INR were abnormal for someone on a anti-coagulant medication. Prior to undergoing surgery the patient was again given Heparin. A few days after undergoing surgery, the patient developed a low platelet count which indicated Heparin-induced thrombocytopenia. This eventually progressed to disseminated intravascular coagulation, which caused necrosis in the patient’s extremities. Despite attempts to save the patient’s life, including multiple amputations, the patient eventually died in the hospital. It was claimed that the patient was improperly monitored while receiving Heparin, resulting in her death.
Question(s) For Expert Witness
1. Do you prescribe Heparin and monitor patient's on the medication? If so, how often?
2. What protocol, if any, are in place to ensure patient safety for patient's on Heparin?
3. What is the standard of care for preventing and treating Heparin-induced thrombocytopenia?
Expert Witness Response E-008023
I regularly prescribe heparin to my patients. Depending on how the drug is being administered - whether as a prophylactic measure or in an ongoing therapeutic dose - the monitoring protocols are different. For treatment dosing, the patient's PTT and INR are monitored every 6 hours until stable, then every 24 hours as a further precaution. Platelets levels should be monitored daily. Heparin is always given within a specific order set, which dictates the laboratory monitoring protocol. There is no way to prevent Heparin-induced thrombocytopenia except to use low-molecular-weight heparin when possible, which has been linked to a lower incidence of HIT, or to limit heparin exposure which is not always indicated. For treatment of HIT when it does develop, the standard of care is prompt recognition through the use of the 4 T's criteria: thrombocytopenia, timing of platelet count fall, thrombosis or other sequelae, and other causes for thrombocytopenia. This criteria is used to determine need for testing, discontinuation of heparin, and initiation of alternative anticoagulation. It is concerning that the patient had a "normal" INR that was not consistent with someone on anticoagulation therapy prior to surgery. This raises several questions regarding the administration of the patient's anticoagulation therapy and indicates a possible breach in the standard of care.
About the author
Joe has extensive experience in online journalism and technical writing across a range of legal topics, including personal injury, meidcal malpractice, mass torts, consumer litigation, commercial litigation, and more. Joe spent close to six years working at Expert Institute, finishing up his role here as Director of Marketing. He has considerable knowledge across an array of legal topics pertaining to expert witnesses. Currently, Joe servces as Owner and Demand Generation Consultant at LightSail Consulting.